Johns Hopkins researchers have discovered that a drop
in blood potassium levels caused by
diuretics commonly prescribed for high blood pressure could
be the reason why people on those drugs
are at risk for developing type 2 diabetes. The drugs
helpfully accelerate loss of fluids but also
deplete important chemicals including potassium, so those
who take them are generally advised to eat
bananas and other potassium-rich foods to counteract the
"Previous studies have told us that when patients take
diuretic thiazides, potassium levels drop
and the risk of diabetes climbs to 50 percent," said lead
researcher Tariq Shafi, of the
Department of Nephrology at the School of Medicine.
"Now, for the first time, we think we have concrete
information connecting the dots."
Thiazides, such as chlorthalidone, are an inexpensive
and highly effective way to treat high
blood pressure and have been used widely for decades.
However, their association with diabetes has
forced many hypertension sufferers to use other medications
that can be several times as expensive,
"This study shows us that as long as physicians
monitor and regulate potassium levels, thiazides
could be used safely, saving patients thousands of dollars
a year," Shafi said. "It could be as simple as
increasing the consumption of potassium-rich foods like
bananas and oranges and/or reducing salt
intake, both of which will keep potassium from
Researchers examined data from 3,790 nondiabetic
participants in the Systolic Hypertension in
Elderly Program. SHEP is a randomized clinical trial
conducted between 1985 and 1991 designed to
determine the risk versus benefit of giving a certain high
blood pressure medication to people age 60
years or older.
Half the subjects were treated with chlorthalidone and
half with a fake drug. Of the 3,790
subjects, 1,603 were men and 724 were nonwhite. None had a
history of diabetes. In the original
study, potassium levels were monitored as a safety
precaution to guard against irregular heartbeat, a
condition that can result from low potassium.
The results, published online in November in the
journal Hypertension, showed that for each 0.5
milliequivalent-per-liter decrease in serum potassium,
there was a 45 percent increased risk of
diabetes. None of those receiving the fake drug developed
low potassium levels.
Shafi said these findings should encourage physicians
to establish a potassium baseline by
checking hypertensive patients' medical records to
determine their potassium levels before
"We would normally look at the number only after six
weeks of treatment to make sure it was
not low enough to cause heart problems. As a result, we
might not be aware that it dropped
significantly from where it was before treatment, putting
the patient at risk for developing diabetes,"
Additional Johns Hopkins researchers who contributed
to this study are Lawrence J. Appel,
Edgar R. Miller III, Michael J. Klag and Rulan S.